Alert archive / Michigan / Red Flag Warnings in 2023

Red Flag Warning 4, NWS Grand Rapids, MI

May 15, 20234 counties in Michigan

NWS Grand Rapids, MI issued this red flag warning at May 15, 2023, 3:49 AM EDT for 4 counties in Michigan. It took effect at May 15, 2023, 10:00 AM EDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2023, 3:49 AM EDT (07:49 UTC)
In effect from
May 15, 2023, 10:00 AM EDT
Expired
May 15, 2023, 8:57 PM EDT
In force
11 hr
Issued by
NWS Grand Rapids, MI

Counties Clare County, MI, Lake County, MI, Mason County, MI, Osceola County, MI

The radar

The Grand Rapids radar (KGRR), 121 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2023-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2023-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2610 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

716 
WWUS83 KGRR 150749
RFWGRR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Rapids MI
349 AM EDT Mon May 15 2023

MIZ037>040-151600-
/O.UPG.KGRR.FW.A.0002.230515T1400Z-230516T0100Z/
/O.NEW.KGRR.FW.W.0004.230515T1400Z-230516T0100Z/
Mason-Lake-Osceola-Clare-
349 AM EDT Mon May 15 2023

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM EDT
THIS EVENING...

The National Weather Service in Grand Rapids has issued a Red
Flag Warning, which is in effect from 10 AM this morning to 9 PM
EDT this evening. The Fire Weather Watch is no longer in effect.

* Winds...West 5 to 10 mph.

* Relative Humidity...As low as 17 percent.

* Temperatures...In the lower 70s.

* Impacts...burn restrictions are likely in effect. for more 
  information on burn restrictions...visit the michigan dnr 
  website at www.michigan.gov/burnpermit or call 866-922-2876.

* Impacts...burn restrictions are likely in effect. for more 
  information on burn restrictions...visit the michigan dnr 
  website at www.michigan.gov/burnpermit or call 866-922-2876. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. The combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

Be careful with any activities that could potentially lead to a
wildfire. Camping...outdoor grills...smoking materials...chain
saws...and all terrain vehicles all have the potential to throw a
spark and ignite a dangerous and destructive fire. 

&&

$$
3 follow-up statements
945 
WWUS83 KGRR 151501
RFWGRR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1101 AM EDT Mon May 15 2023

MIZ037>040-152315-
/O.CON.KGRR.FW.W.0004.000000T0000Z-230516T0100Z/
Mason-Lake-Osceola-Clare-
1101 AM EDT Mon May 15 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

* Winds...West 5 to 10 mph.

* Relative Humidity...As low as 15 percent.

* Temperatures...In the lower 70s.

* Impacts...burn restrictions are likely in effect. for more 
  information on burn restrictions...visit the michigan dnr 
  website at www.michigan.gov/burnpermit or call 866-922-2876.

* Impacts...burn restrictions are likely in effect. for more 
  information on burn restrictions...visit the michigan dnr 
  website at www.michigan.gov/burnpermit or call 866-922-2876.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. The combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

Be careful with any activities that could potentially lead to a
wildfire. Camping...outdoor grills...smoking materials...chain
saws...and all terrain vehicles all have the potential to throw a
spark and ignite a dangerous and destructive fire.

&&

$$
481 
WWUS83 KGRR 151934
RFWGRR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Rapids MI
334 PM EDT Mon May 15 2023

MIZ037>040-160100-
/O.CON.KGRR.FW.W.0004.000000T0000Z-230516T0100Z/
Mason-Lake-Osceola-Clare-
334 PM EDT Mon May 15 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

* Winds...West around 10 mph.

* Relative Humidity...As low as 16 percent.

* Temperatures...In the mid 70s.

* Impacts...burn restrictions are likely in effect. for more 
  information on burn restrictions...visit the michigan dnr 
  website at www.michigan.gov/burnpermit or call 866-922-2876.

* Impacts...burn restrictions are likely in effect. for more 
  information on burn restrictions...visit the michigan dnr 
  website at www.michigan.gov/burnpermit or call 866-922-2876.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. The combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

Be careful with any activities that could potentially lead to a
wildfire. Camping...outdoor grills...smoking materials...chain
saws...and all terrain vehicles all have the potential to throw a
spark and ignite a dangerous and destructive fire.

&&

$$
119 
WWUS83 KGRR 160057
RFWGRR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Rapids MI
857 PM EDT Mon May 15 2023

MIZ037>040-160200-
/O.CAN.KGRR.FW.W.0004.000000T0000Z-230516T0100Z/
Mason-Lake-Osceola-Clare-
857 PM EDT Mon May 15 2023

...RED FLAG WARNING IS CANCELLED...

The National Weather Service in Grand Rapids has cancelled the
Red Flag Warning.

Fire Danger will slowly diminish this evening and tonight. Temperatures
are starting to cool off, and humidities are rising as a result.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this red flag warning went out at May 15, 3:39 AM EDT, 10 minutes earlier.

Area forecast discussion, May 15, 3:39 AM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
339 AM EDT Mon May 15 2023

LATEST UPDATE...
Discussion/Marine/FireWeather

.DISCUSSION...(Today through next Sunday)
Issued at 340 AM EDT Mon May 15 2023

--Cold temperatures this morning--

As per the previous forecast the overnight temperatures remain on
track to be at and below freezing along the US 10 corridor and in
the low 30s through much of central Michigan. The calm winds,
mostly clear skies, and dry air will allow for temperatures to
continue to drop to and just after sunrise. The freeze warning and
frost advisory will remain through that time.

-- Mild weather and dry through most of the week --

The early week will be dominated by a large upper level low
situated over Eastern Canada. This low will propagate southward
sweeping a band of dry air and warmer temperatures today into
tomorrow. Temperatures will surge into the 70s. However, following
this warmer and drier air will be a moisture starved cold front.
Tuesday evening. This front will drop temperatures Wednesday but
it should have little precipitation associated with it, though
light rain along the US 127 corridor remains possible. High
pressure ahead of an approaching low will bring sunny, dry and
warm temperatures for Thursday.

-- Next chance for significant precipitation late this week --

The biggest forecast question on the horizon remains the timing
of a frontal system Friday into the weekend. The mid to long range
models vary in solutions. All have a large upper level low with a
deepening trough, decent mid level moisture and cold frontal
passage. The difference is placement of the low and thus the
timing of its passage. The GFS brings the front and rain through
Friday, The EC currently deepens and stalls the low through the
upper mid west and brings the front through Saturday. So given
this disparity, have chance pops through this timeframe.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1259 AM EDT Mon May 15 2023

Calm winds and clear skies will dominate the overnight hours. The
dry air mass will preclude any fog/mist development so no
reductions in vsbys are expected. VFR will dominate the weather
through the forecast period.

&&

.MARINE...
Issued at 340 AM EDT Mon May 15 2023

Conditions will be fair today but as system moves southward, there
will be a tightening of a gradient that will bring an increased
risk for Small Craft Advisory conditions Tuesday as onshore winds
increase ahead of a cold front dropping south through the area.

&&

.FIRE WEATHER...
Issued at 340 AM EDT Mon May 15 2023

After coordination with APX and our fire weather partners, we have
issued a red flag warning for our northern tier of counties.
Relative humidity will be at or below 20 percent but the threat
might be offset somewhat by light winds. Maximum temperatures
should be in the low 70s.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Frost Advisory until 7 AM EDT this morning for MIZ037-044>046-
     051-052.

     Red Flag Warning from 10 AM this morning to 9 PM EDT this
     evening for MIZ037>040.

     Freeze Warning until 7 AM EDT this morning for MIZ038>040.

LM...None.
&&

DISCUSSION...Ceru
AVIATION...Ceru
FIRE WEATHER...Ceru
MARINE...Ceru

Nearby

Red Flag Warnings in Michigan, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.